Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 59, NWS Amarillo, TX

May 16, 1997Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 16, 1997, 9:33 PM CDT for Beaver County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 1997, 9:33 PM CDT (02:33 UTC)
Expired
May 16, 1997, 10:35 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 7:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2206 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

552 
WUUS1 KAMA 170231 RRA
SVRAMA
OKC007-170335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
933 PM CDT FRI MAY 16 1997

THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1035 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN THE OKLAHOMA PANHANDLE

   ...BEAVER COUNTY
 
AT 932 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY AMARILLO
WEATHER SERVICE DOPPLER RADAR 15 MILES EAST NORTHEAST OF BEAVER OR
5 MILES NORTHWEST OF KNOWLES MOVING SOUTH SOUTHWEST AT 15 MPH.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:41 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, May 16, 3:41 PM CDT, 5 hours 52 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT FRI MAY 16 1997

LOW-LVL MSTR HAS CONTD FEED INTO PNHDLS TDA...IN SPITE OF SWLY SFC
WNDS.  DWPTS HAVE HELD IN MID 50S OVR MOST SXNS.  WITH TEMPS IN UPR
70S TO LOWER 80S ATTM...RESULT IS LI/S FM -4 TO -6.  CAP IS NRLY
ERODED AREA-WIDE.  SFC TROF LYING JUST TO NE OF AREA HAS BCM ACTIVE
...WITH SVR WRNG FOR ERN UNION CO NM IN EFFECT ATTM.  WK FLOW ALF WL
DIRECT TSTMS TO SE.  HIEST POPS TNGT IN NERN ZNS WHERE PROXIMITY TO
SFC BNDRY IS CLOSEST AND WHERE STGR LOW-LVL WNDS WL PROVIDE BETTER
INFLOW.   H5 RDG UNDERGOES SOME DAMPENING DURG DAY ON SAT.  SFC WNDS
BCM MORE SLY AND BGN TO INCR DURG SAT AFTN...SPCLY OVR ERN ZNS.
GREATEST INSTBY WL LIE FM SW TO NE ACRS AREA...BUT SFC TROF EXPCD TO
RMN W OF AREA.  THUS WL CONT WITH LOW POPS SAT NGT THRU SUN NGT.  BY
SUN MRNG H5 RDG RETREATS TO WRN OLD MEX.  CDFNT MOVS THRU AREA MON.
H5 FLOW BACKS TO SWLY &AHD OF DVLPG TROF TUE AND WED.  ERGO GOOD CHC
TRW THRU EXTDD.  03

.AMA...
TX...NONE.
OK...NONE.

COCKRELL

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:45 PM CDTSevere Thunderstorm WarningAMABeaver45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.